as told by her daughter, Lucy
In late February 2017, my 92 year old mom was hospitalized for UTI induced delirium. She was treated for seven days with Cipro. Upon discharge, it was recommended she utilize her Medicare benefits and transfer to rehab for some physical therapy for strengthening. Two-and-a-half weeks into her stay, she became lethargic and developed intractable diarrhea. She was transferred back to the hospital in acute renal failure and was diagnosed with C. diff.
I flew up to New York from Florida to be by her side and truly believed she would not make it through the ordeal. After five days she was transferred back to the same rehabilitation facility, as it had the only available bed in the small rural area of upstate New York. At the time, my sister did not believe she could care for her at home with the diarrhea. Prior to this event, my mother had lived alone, and though wheelchair dependent, she was for the most part independent in all activities of daily living.
I returned home after a week, only to receive a telephone call from my sister saying that the diarrhea had become bloody and full of mucous, as she had developed colitis. After twelve days of vancomycin (125 mg four times daily), the diarrhea ceased, and two days later, the vancomycin was stopped. Three days later the C. diff recurred with a vengeance.
Texts from my sister indicated my mother was extremely depressed and stating she wanted to die. She was so weak she could no longer hold the phone to speak. I couldn’t immediately return to New York due my work, but my thoughts were constantly with my elderly mom whose body was being ravaged by the disease. She once again made it through fourteen days of vancomycin, and was free of C. diff colitis for two or three days before it returned for a third time.
My sister was at the rehab facility every day through this ordeal, but she was at the end of her ropes. When mom started having difficulty swallowing, it was the final straw. She called to tell me she had to bring mom home because she could not let her die in the facility. She was on her third round of vancomycin and finally came home on May 26th. During this time, we had both been researching online, and I had found the Peggy Lillis Foundation, along with links to support groups.
My sister pleaded to have her discharged with an adequate supply of vancomycin to allow for a slow titration down from treatment. Although the rehab facility had been administering lactobacillus twice daily, I learned only Lactobacillus GG and Saccharomyces boulardii were two probiotics that showed promise. I went out on FMLA and returned to New York for three weeks to help my sister get mom home and ensure a consistent diet of gut rebuilding foods, including prebiotics.
Her treatment regimen that finally worked was as follows:
Vancomycin 125 mg four times daily for two weeks, then 125 mg twice daily for one week, then 125 mg once daily for one week, then 125 mg every other day for two weeks.
Florastor probiotc (Saccharomyces boulardii,) one capsule twice a day
Culturelle probiotic (Lactobacillus GG) one capsule once daily
My sister retired early to be her fulltime caregiver. I am a nurse practitioner and had familiarity with C. diff, but nothing educated me like the experience of watching my mother fight this battle. Now I am on a mission to educate other providers. Edith never regained her pre-illness strength, remained bedbound, and continued to have recurrent bouts of C. diff over the course of the following year. She died on June 29, 2018, from complications of C. diff.
Long-term Care Facility-acquired
At the start of 2018 I was diagnosed with C. diff. I never really heard much about C. diff outside of people acquiring it in a hospital setting or people of advanced age contracting it. Oh, was I wrong. After being sick for about 8 weeks with w…